MHRA highlights drug interaction risk for hepatitis C antivirals

INR should be monitored closely in hepatitis C patients co-prescribed antivirals and vitamin K antagonists, the MHRA has advised.

INR values may fluctuate when vitamin K antagonists are co-administered with hepatitis C antivirals.  | SCIENCE PHOTO LIBRARY
INR values may fluctuate when vitamin K antagonists are co-administered with hepatitis C antivirals. | SCIENCE PHOTO LIBRARY

The MHRA advice, published in its latest Drug Safety Update, follows a Europe-wide review of the use of concomitant vitamin K antagonists (eg, warfarin) and direct-acting antivirals for hepatitis C, which reported that changes in liver function secondary to treatment with hepatitis C antivirals may affect the efficacy of vitamin K antagonists resulting in fluctutations in INR values.

The MHRA states that the benefits of treatment with direct-acting antivirals for chronic hepatitis C continue to outweigh the risks of an interaction with vitamin K antagonists. However, INR should be monitored closely in patients co-prescribed these medicines and anticoagulant therapy adjusted if necessary.

Patients should be advised to inform their doctor or pharmacist if they are taking warfarin or other similar medicines and are prescribed direct-acting antivirals. Those who are taking a vitamin K antagonist should be informed that they may need more regular blood tests during treatment for hepatitis C.

Direct-acting antivirals for the treatment of chronic hepatitis C include: daclatasvir (Daklinza), dasabuvir (Exviera), ombitasvir/paritaprevir/ritonavir (Viekirax), sofosbuvir (Sovaldi), sofosbuvir/ledipasvir (Harvoni), sofosbuvir/velpatasvir (Epclusa) and simeprevir (Olysio).

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

More from MIMS

A man with his sleeves rolled up sits in a bare room heating heroin in a spoon over a lighter flame.

New implant treats opioid dependence for 6 months

Patients with opioid dependence can now be given a...

Drug shortages - live tracker

Use our constantly updated shortages tracker to check...

A woman wearing a white vest as a blue-gloved hand of a healthcare professional are seen injecting a vaccine.

'Nocebo' effect may cause two-thirds of COVID-19 vaccine reactions, study suggests

Two-thirds of adverse reactions reported with the COVID-19...

An elderly woman with one arm in a plaster cast sits resting both hands on her walker

Doctors urge NICE to reverse decision on new osteoporosis drug

More than NHS 100 clinicians have called on NICE to...